Alert archive / North Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Newport/Morehead City, NC

October 8, 2005Martin County, Pitt County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Oct 8, 2005, 8:01 AM EDT for Martin County, Pitt County, Washington County, North Carolina. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2005, 8:01 AM EDT (12:01 UTC)
Expired
Oct 8, 2005, 11:00 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Martin County, NC, Pitt County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 115 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 10:15 AM EDTFLOODGreenville, NCNUMEROUS ROADS FLOODED IN AND AROUND GREENVILLE.
Oct 8, 10:15 AM EDTFLOODGrimesland, NCWATER ACROSS HIGHWAY 33 NEAR GRIMESLAND.
Oct 8, 10:15 AM EDTFLOODWilliamston, NCMANY ROADS FLOODED WITH 2 FEET OR WATER ACROSS SOME ROADS.
Oct 8, 11:00 AM EDTFLOODGreenville, NCNUMEROUS ROADS FLOODED IN AND AROUND GREENVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 081203
FFWMHX
NCC117-147-187-081500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
801 AM EDT SAT OCT 8 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN EASTERN NORTH CAROLINA
  MARTIN COUNTY IN EASTERN NORTH CAROLINA
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1100 AM EDT

* AT 758 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLIAMSTON...WHITEHURST...WESTOVER...STOKES...SIMPSON...
  SCUPPERNONG...ROPER...ROBERSONVILLE...PLYMOUTH...PLEASANT GROVE...
  OAK CITY...JAMESVILLE...HINSON...HASSELL...HAMILTON...GRIMESLAND...
  GREENVILLE...GOLD POINT...FALKLAND...EVERETTS...DARDEN...BRUCE...
  BETHEL AND BEARGRASS.

ADDITIONAL HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES TODAY ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3565 7698 3574 7717 3564 7718 3557 7710
      3552 7719 3554 7753 3576 7752 3581 7736
      3586 7734 3600 7740 3599 7721 3593 7718
      3593 7704 3585 7704 3589 7694 3581 7689
      3588 7683 3585 7677 3594 7669 3591 7645

$$

12
1 follow-up statement
000 
WGUS72 KMHX 081346
FFSMHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
946 AM EDT SAT OCT 8 2005

NCC117-147-187-081500-
WASHINGTON NC-MARTIN NC-PITT NC-
946 AM EDT SAT OCT 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 AM EDT FOR PITT...
MARTIN AND WASHINGTON COUNTIES...

AT 945 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLIAMSTON...WESTOVER...SCUPPERNONG...ROPER...ROBERSONVILLE...
PLYMOUTH...PLEASANT GROVE...OAK CITY...JAMESVILLE...HASSELL...
HAMILTON...GOLD POINT...EVERETTS...DARDEN AND BETHEL.

ADDITIONAL RAINFALL OF 2 TO 4 INCHES WILL MOVE INTO AREA WITHIN
THE NEXT 1 TO 2 HOURS. HEAVY RAINFALL WELL TO THE SOUTH OF THE AREA
WILL MOVE NORTHWARD AND IMPACT THE AREA LATE THIS MORNING INTO THE
EARLY AFTERNOON AND LIKELY REQUIRE AN EXTENSION OF THE CURRENT
WARNING IN EFFECT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3565 7698 3574 7717 3564 7718 3557 7710
      3552 7719 3554 7753 3576 7752 3581 7736
      3586 7734 3600 7740 3599 7721 3593 7718
      3593 7704 3585 7704 3589 7694 3581 7689
      3588 7683 3585 7677 3594 7669 3591 7645

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 4:46 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 8, 4:46 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
446 AM EDT SAT OCT 8 2005

.SHORT TERM (TODAY THROUGH MONDAY)...RADAR RAINFALL ESTIMATES OVER
THE PAST 24 HOURS INDICATE 4 TO 6 INCHES OVER A LARGE CHUNK OF
THE SOUTHERN COASTAL SECTIONS OF THE CWA WITH 2 TO 4 INCHES
EXTENDED WELL TO THE NORTH. FAR NORTHERN AND NW PORTIONS OF THE
CWA HAVE RECEIVED LESS RAIN. MORE ON THE WAY AS TROPICAL CONTINUE
TO STREAM NORTHWARD AND WEAK SFC FRONT EDGES INTO THE WRN PORTION
OF THE STATE. LOW LVL JET HAS BEEN INCREASING ACROSS THE CWA THIS
MORNING PROVIDING MORE CONVERGENCE/LIFT AND ACTING AS A FOCUS FOR
THE HEAVY RAIN. THIS IS A TROPICAL AIRMASS WITH PWATS BETTER THAN
2 INCHES. AS SUCH HAVE SEEN LITTLE INDICATION OF THUNDER BUT DO
FEEL THAT LATER TODAY AS FRONT BEGINS TO EDGE A LITTLE FARTHER
EAST AND CONVERGENCE INCREASES NEAT IT ISOLATED TSTMS COULD
DEVELOP. OVERALL DO NOT MAKE SIG CHANGES TO GOING FORECAST EXCEPT
TO EXTEND CATEGORICAL POPS THROUGH TODAY. SHIELD OF RAIN SOUTHWARD
TO THE FL COAST AND WITH MODELS NOT INDICATING A GREAT OF EWD
PROGRESS IN THE NEST COUPLE OF DAYS FOR THE FRONT...NOT MOVING IT
OFF SHORE BEFORE LATE MON...SHOULD CONTINUE TO SEE THIS MOISTURE
STREAM NORTH.

TO THE END HAVE EXTENDED FLOOD WATCH FOR THE REST OF TODAY AND
INCLUDED ALL ZONES. RAINFALL TRYING TO BECOME MORE UNIFORM ACROSS THE
RGN BUT SRN AREAS STILL HAVE HAD MUCH MORE. WILL SEE LITTLE IN THE
WAY OF DIURNAL TEMP CHANGE TODAY. MORE CHANGE SUNDAY AS RAIN SHOULD
DECREASE SOME AND POSSIBLY ALLOW FOR A FEW BREAKS...BUT WILL STILL
SHOW LIKELY POPS.

OTHER CONCERN TODAY IS WINDS ALONG THE OUTER BANKS. WITH LOW LVL
JET IN VICINITY WINDS MAY OCCASIONALLY GUST TO NEAR ADVISORY
CRITERIA ALONG THE OUTER BANKS...BUT DO NOT FEEL THIS WILL PERSIST
LONG ENOUGH TO WARRANT ADVISORY. WINDS SHOULD DECREASE TONIGHT.

WILL CARRY LIKELY POPS INTO EARLY MON AS FNT IS STILL HUNG UP OVER
THE RGN WAITING FOR UPPER SUPPORT TO KICK IT OUT.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...BEYOND MON UPPER LOW
SHOULD START TO EDGE EAST BUT WILL STILL BE SLOW AND FNT WILL
REMAIN STALLED JUST OFF THE COAST THROUGH WEDNESDAY. THIS WILL
MEAN A CONTINUED CHANCE...ALBEIT SMALLER...OF PCPN THROUGH WED
NIGHT BEFORE DRYING BEGINS BY THURS MORNING/ AFTERNOON. MADE VERY
FEW CHANGES TO GOING EXTENDED FORECAST TODAY

&&

.AVIATION...WIDESPREAD MVFR WITH OCCASIONAL IFR CONDITIONS WILL
EXIST OVER THE AREA THROUGHOUT THE FORECAST PERIOD AS TROPICAL
AIRMASS RESULTS IN MODERATE TO HEAVY RAINFALL POTENTIAL.

&&

.MARINE...VERY MOIST TROPICAL AIRMASS OVER THE AREA WILL RESULT IN
A CONTINUED CHANCE OF PRECIP THROUGH AT LEAST MONDAY. IN THE SHORT
TERM...POSTED A GALE WARNING FROM SURF CITY TO OREGON INLET UNTIL
18Z THIS AFTERNOON. GFS INDICATES A 40 KT H9 LLJ OVER THE
SOUTHERN WATERS EARLY THIS MORNING INCREASING TO 50 KT AS IT
SHIFTS NORTHWARD ALONG THE OUTER BANKS BEFORE WEAKENING DURING THE
EARLY AFTERNOON HOURS. HEAVIER CONVECTIVE SHOWERS WITHIN THIS
BAND OF HIGHER WINDS SHOULD TRANSLATE IN SFC WINDS NEAR GALE
CRITERIA THROUGHT THE MORNING AND EARLY AFTERNOON HOURS. DIAMOND
BUOY REPORTED 35 KT GUSTS AT 3 AM WITH CAPE LOOKOUT REPORTING
SUSTAINED WINDS NEAR 30 KT WITH GUSTS TO 4O KT. A HIGH SURF
ADVISORY WILL BE EXTENDED UNTIL 00Z AS SEAS BUILD TO 10 TO 12 FT
COUPLED WITH LONG PERIOD SWELL BETWEEN 9 AND 10 SECONDS.

SCA CONDITIONS WILL CONTINUE FOR QUITE SOME TIME WITH SEAS NOT
EXPECTED TO DROP BELOW ADVISORY CRITERIA UNTIL AROUND 12Z TUESDAY
WHEN WINDS WILL BECOME NORTHERLY FOLLOWING THE PASSAGE OF A COLD
FRONT THAT WILL TRY TO STALL JUST OFFSHORE THROUGH MID WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-104
     UNTIL 6 PM SATURDAY.
  ...HIGH SURF ADVISORY FOR NCZ095-098-103-104 UNTIL 8 PM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135-150 UNTIL 8 PM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ150 FROM 8 PM
     SATURDAY TO 8 AM TUESDAY.
  ...GALE WARNING FOR AMZ152-154-156-158 UNTIL 2 PM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 2 PM SATURDAY TO
     11 PM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ152-154-156
     FROM 11 PM SATURDAY TO 8 AM TUESDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ158 FROM 2 PM SATURDAY TO 8 PM
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ158 FROM 8 PM
     SATURDAY TO 8 PM MONDAY.
&&

SHORT TERM...FAUCETTE
LONG TERM...FAUCETTE
AVIATION...WINGENROTH
MARINE...WINGENROTH
Hazardous weather outlook, Oct 8, 4:16 AM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
416 AM EDT SAT OCT 8 2005

AMZ150-152-154-156-158-NCZ095-098-103-104-090830-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
416 AM EDT SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THROUGH
TODAY. A FLOOD WATCH IS IN EFFECT. THE HEAVY RAINS MAY RESULT IN
SOME FLOODING OF LOW LYING AREAS EARLY THIS MORNING AND ADDITIONAL
RAINS LATER TODAY COULD CAUSE MORE WIDESPREAD FLOODING ACROSS THE
AREA.

A PERSISTENT SOUTHEAST SWELL OF 8 TO 12 FEET WILL CONTINUE TO
PRODUCE HIGH SURF CONDITIONS AND A THREAT OF BEACH EROSION THROUGH
TODAY. ALSO A HIGH THREAT OF RIP CURRENTS WILL CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAVY RAINS WILL BEGIN TO TAPER OFF BY EARLY SUNDAY...BUT
SHOWERS WILL PERSIST THROUGH LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

AMZ130-135-NCZ029-044>047-079>081-090>094-090830-
ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-
MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-
416 AM EDT SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THROUGH
TODAY. A FLOOD WATCH IS IN EFFECT. THE HEAVY RAINS MAY RESULT IN
SOME FLOODING OF LOW LYING AREAS EARLY THIS MORNING AND ADDITIONAL
RAINS LATER TODAY COULD CAUSE MORE WIDESPREAD FLOODING ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAVY RAINS WILL BEGIN TO TAPER OFF BY EARLY SUNDAY...BUT
SHOWERS WILL PERSIST THROUGH LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MLF

In the hours before

Local storm report, Oct 8, 7:02 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 AM EDT SAT OCT 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     FLOOD            2 SE JAMES CITY         35.04N 76.99W
10/08/2005                   CRAVEN             NC   AMATEUR RADIO

            WATER COVERING FRONTAGE ROAD AND NEARING HOMES FROM

            CORNER OF HIGHWAY 70 AND THURMAN ROAD TO NEAR JAMES CITY.

&&

MLF
Local storm report, Oct 8, 7:42 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
742 AM EDT SAT OCT 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     FLOOD            1 E STELLA              34.77N 77.12W
10/08/2005                   CARTERET           NC   LAW ENFORCEMENT

            APPROXIMATELY 2 FEET OF WATER ACROSS OLD CHURCH RD.

0730 AM     FLOOD            1 W PELETIER            34.73N 77.10W
10/08/2005                   CARTERET           NC   LAW ENFORCEMENT

            APPROXIMATELY 2 FEET OF WATER ACROSS PARTS OF WEST
            FIRETOWER ROAD.

&&

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:53 AM EDTFlash Flood WarningMHXBeaufort2 hr
Oct 8, 8:10 AM EDTFlash Flood WarningMHXDuplin, Lenoir2 hr
Oct 8, 9:11 AM EDTFlash Flood WarningMHXGreene3 hr
Oct 8, 9:50 AM EDTFlash Flood WarningMHXBeaufort3 hr
Oct 8, 12:09 PM EDTFlash Flood WarningMHXWashington3 hr
Oct 8, 2:09 PM EDTSpecial Marine WarningMHX66 min

Nearby

Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.